Alert archive / Alabama / Tornado Warnings in 2023

Tornado Warning 36, NWS Tallahassee, FL

March 25, 2023Geneva County, Alabama

NWS Tallahassee, FL issued this tornado warning at Mar 25, 2023, 7:56 AM CDT for Geneva County, Alabama. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 25, 2023, 7:56 AM CDT (12:56 UTC)
Expired
Mar 25, 2023, 8:30 AM CDT
In force
34 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Geneva County, AL

The radar

The Ft Rucker radar (KEOX), 42 km from the middle of the area, began a volume at 12:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 25, 8:08 AM CDTTSTM WND DMG3 Ssw Hartford, ALTREE DOWN ON S COUNTY ROAD 61.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 0.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2023-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2023-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

047 
WFUS52 KTAE 251256
TORTAE
ALC061-251330-
/O.NEW.KTAE.TO.W.0036.230325T1256Z-230325T1330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
756 AM CDT Sat Mar 25 2023

The National Weather Service in Tallahassee has issued a

* Tornado Warning for...
  Northeastern Geneva County in southeastern Alabama...

* Until 830 AM CDT.
    
* At 756 AM CDT, a severe thunderstorm capable of producing a tornado
  was located near Hartford, or 7 miles northeast of Geneva, moving
  east at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Hartford around 810 AM CDT.
  Slocomb around 820 AM CDT.

Other locations impacted by this tornadic thunderstorm include
Hendrix Crossroad, Kellys Crossroads, Light, Highfalls, Dundee, Bald
Hill and Malvern.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3112 8584 3120 8556 3120 8549 3106 8549
      3106 8583
TIME...MOT...LOC 1256Z 256DEG 29KT 3111 8578 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

73-YOUNG
1 follow-up statement
985 
WWUS52 KTAE 251312
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
812 AM CDT Sat Mar 25 2023

ALC061-251330-
/O.CON.KTAE.TO.W.0036.000000T0000Z-230325T1330Z/
Geneva AL-
812 AM CDT Sat Mar 25 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 AM CDT FOR
NORTHEASTERN GENEVA COUNTY...
    
At 811 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Hartford, or 11 miles south of Daleville, moving
east at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Slocomb around 820 AM CDT.

Other locations impacted by this tornadic thunderstorm include
Dundee, Bald Hill, Malvern and Light.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3115 8571 3120 8556 3120 8549 3107 8549
      3110 8570
TIME...MOT...LOC 1311Z 257DEG 26KT 3113 8566 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

73-YOUNG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Mar 25, 5:15 AM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Mar 25, 5:15 AM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
615 AM EDT Sat Mar 25 2023

...New AVIATION...

.NEAR TERM...
(Today and tonight)
Issued at 500 AM EDT Sat Mar 25 2023

Not much has changed with the forecast today on the large scale. A
cold front will slowly approach the area today as upper level
forcing gradually weakens with the trough lifting north and west of
the region. However, we expect that there will be just enough
forcing for showers and thunderstorms to develop ahead of the front
across the area today. With moderate instability and shear, damaging
winds and hail are possible with some storms. Given sufficient
shear, a tornado or two could occur as well. SPC maintains a
Marginal Risk of severe weather for most of our area (level 1 of 5).
Looking at forecast soundings today, there is quite a bit of mid-
level dry air present, which really enhances DCAPE values up into
the 800-1000 j/kg range in some cases. These values are quite high
and would certainly support the potential for damaging wind gusts if
we get enough forcing to sustain convection.

Heading into tonight, storms will gradually weaken during the
evening hours after sunset. However, late in the night, there is
some uncertainty regarding whether a new round of storms will
develop across the northern portions of the forecast area. The 00z
HRRR was very bullish on this idea, but it appears to be an outlier
in terms of the hi-res guidance. Confidence is currently low on how
this convective evolution will play out along the weakening boundary
as models sometimes have trouble resolving weak forcing along a
surface boundary. For now, the official forecast followed the NBM
PoPs for late tonight with 20-30% chances across the northwest
portions of the area.

Temperatures will be above average today and tonight with highs in
the low to mid 80s and lows in the 60s.

&&

.SHORT AND LONG TERM...
(Sunday through Friday)
Issued at 500 AM EDT Sat Mar 25 2023

With a quasi-stationary boundary set up just north of the region
we'll have persistent southerly flow across our CWA. This will lead
to plenty of instability on the order of 2000+ J/kg of MLCAPE as
moisture and diurnal heating increase given time of year. The
stationary boundary will act as a forcing mechanism across SE
Alabama and SW Georgia, allowing for diurnally forced showers and
thunderstorms. This will persist until Tuesday when the next
shortwave looks to push the boundary out of the region. The SPC
currently has our northern most counties within a slight risk on
Sunday (level 2 of 5) due to the enhanced instability and modest
bulk shear, allowing for the possibility of severe hail, strong
winds, and possibly a tornado or two. After Tuesday we'll have
northerly flow pushing through the region with drier conditions
expected through Thursday night. On Friday southerly flow becomes re-
established with moisture and temps on the rise again ahead of the
next potential frontal feature next weekend.

Expect daytime highs generally in the mid to upper 80s except for
Wednesday where temps dip post-frontal into the upper 60s to mid
70s. Likewise, overnight temps will generally be in the low to mid
60s except for Wednesday and Thursday mornings where they'll drop
into the upper 40s to mid 50s

&&

.AVIATION...
(12Z TAFS)
Issued at 612 AM EDT Sat Mar 25 2023

Low ceilings will be a concern through the morning hours with
conditions ranging from MVFR to occasionally as low as LIFR.
SHRA/TSRA will approach DHN/ECP around 13z, and storms will spread
eastward toward the rest of the terminals through the day. Some of
the storms may be strong to locally severe. Storms are expected to
diminish after sunset with low ceilings possible again late in the
period.

&&

.MARINE...
Issued at 500 AM EDT Sat Mar 25 2023

Surface high pressure centered over Bermuda will maintain southerly
winds through early next week as it remains predominantly quasi-
stationary through Tuesday. A cold front is forecast to approach the
area today, and then stall before finally clearing the area by
Tuesday night as a re-enforcing trough digs south into the Mid-
Atlantic states. Isolated to scattered showers and thunderstorms are
possible today through Tuesday until the stalled front from today
finally clears the area. Seas will generally be 2-4 feet through the
middle part of next week.

&&

.FIRE WEATHER...
Issued at 500 AM EDT Sat Mar 25 2023

Strong southwesterly transport winds of 20-25 mph will and mixing
height at or above 3,500 feet will lead to high dispersions across
the Alabama and Georgia zones today. However, showers and
thunderstorms are also anticipated, some of which could be strong to
severe. The rain chances continue Sunday and Monday along with a
lingering chance for strong storms, particularly across the Alabama
and Georgia zones.

&&

.HYDROLOGY...
Issued at 500 AM EDT Sat Mar 25 2023

Widespread heavy rainfall is not expected with Saturday's cold
front. As the front is forecast to stall across the forecast area,
there could be pockets of localized heavy rainfall particularly
across SE Alabama and SW Georgia through Tuesday night. Currently
the timing and placement is still uncertain, and the location of the
heaviest rainfall primarily depends on the location of the
aforementioned quasi-stationary boundary. Current guidance continues
to favor the northern zones of the forecast area in SE Alabama and
SW Georgia where widespread totals of 1-3 inches are currently
forecast through Tuesday night.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage (while following all
local, state, and CDC guidelines) by calling the office or tweeting
us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   81  67  84  68 /  60  20  30  10
Panama City   76  67  79  68 /  80  10  30  20
Dothan        83  66  82  67 /  70  30  60  40
Albany        84  66  83  66 /  80  20  60  30
Valdosta      82  67  84  66 /  60  30  30  10
Cross City    81  66  83  64 /  30  10  10   0
Apalachicola  75  68  76  69 /  60  20  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late Sunday night for FLZ108-112-
     114-115.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...DVD
SHORT TERM...Oliver
LONG TERM....Oliver
AVIATION...DVD
MARINE...Oliver
FIRE WEATHER...DVD
HYDROLOGY...Oliver

In the hours before

Special weather statement, Mar 25, 7:27 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
727 AM CDT Sat Mar 25 2023

ALZ066-068-251315-
Dale AL-Geneva AL-
727 AM CDT Sat Mar 25 2023

...A strong thunderstorm will impact portions of southwestern Dale
and central Geneva Counties through 815 AM CDT...

At 727 AM CDT, Doppler radar was tracking a strong thunderstorm near
Samson, or 9 miles west of Geneva, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Daleville, Geneva, Hartford, Slocomb, Samson, Clayhatchee, Coffee
Springs, Chancellor, Kellys Crossroads, Eunola, Sellersville, Lytle,
High Bluff, Highfalls, Marl, Dundee, Bald Hill, Logan Field Municipal
A/P, Geneva Municipal A/P and Hendrix Crossroad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3120 8585 3120 8579 3123 8579 3127 8569
      3124 8567 3123 8569 3121 8569 3120 8571
      3120 8564 3111 8559 3099 8600 3099 8609
      3107 8613
TIME...MOT...LOC 1227Z 245DEG 30KT 3104 8604

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

73-YOUNG

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 7:27 AM CDTSpecial Weather StatementTAEGeneva48 min
Mar 25, 7:30 AM CDTTornado WarningTAEGeneva30 min
Mar 25, 8:05 AM CDTSpecial Weather StatementTAEGeneva, Houston40 min
Mar 25, 8:26 AM CDTSevere Thunderstorm WarningTAEGeneva, Henry, Houston16 min
Mar 25, 8:46 AM CDTSpecial Weather StatementTAEGeneva, Houston59 min
Mar 25, 9:09 AM CDTTornado Warning Tornado observedTAEHouston15 min
Mar 25, 9:41 AM CDTSpecial Weather StatementTAEHouston64 min
Mar 25, 9:50 AM CDTSevere Thunderstorm WarningTAEHouston55 min
Mar 25, 12:52 PM CDTSpecial Weather StatementTAEHouston38 min
Mar 25, 1:04 PM CDTSevere Thunderstorm WarningTAEGeneva, Houston41 min
Mar 25, 1:41 PM CDTSevere Thunderstorm WarningTAEHouston49 min
Mar 25, 2:25 PM CDTSevere Thunderstorm WarningTAEHouston50 min
Mar 25, 3:10 PM CDTSpecial Weather StatementTAEHouston50 min
Mar 25, 4:42 PM CDTSevere Thunderstorm Warning Considerable damage threatTAECoffee48 min
Mar 25, 5:15 PM CDTSevere Thunderstorm WarningTAECoffee, Dale60 min

Nearby

Tornado Warnings in Alabama, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.